Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 100, NWS Tallahassee, FL

May 27, 2011Brooks County, Colquitt County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 27, 2011, 3:42 PM EDT for Brooks County, Colquitt County, Thomas County, Georgia. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 3:42 PM EDT (19:42 UTC)
Expired
May 27, 2011, 4:15 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Colquitt County, GA, Thomas County, GA

What was reported inside it

TimeReportWhereRemark
May 27, 3:45 PM EDTTSTM WND DMGMoultrie, GAPOWER LINE DOWN REPORTED ON PAUL MURRAY ROAD BY FIRE DEPARTMENT
May 27, 3:48 PM EDTHAIL 110 W Moultrie, GA
May 27, 3:50 PM EDTHAIL 1.75Moultrie, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS52 KTAE 271942
SVRTAE
GAC027-071-275-272015-
/O.NEW.KTAE.SV.W.0100.110527T1942Z-110527T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHEASTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 415 PM EDT

* AT 336 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CENTER HILL...AND 
  MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCHLEY...MURPHY...MOULTRIE MUNICIPAL A/P...ENON...MOULTRIE...SOUTH
  MOULTRIE...AUTREYVILLE...HOLLIS...PAVO...SPENCE AIRPORT...
  PINEBORO...SAND HILL AND COOL SPRING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY!

&&

LAT...LON 3123 8358 3089 8367 3099 8400 3124 8400
TIME...MOT...LOC 1941Z 271DEG 26KT 3110 8386

$$



LERICOS
2 follow-up statements
770 
WWUS52 KTAE 272004
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 PM EDT FRI MAY 27 2011

GAC027-071-275-272015-
/O.CON.KTAE.SV.W.0100.000000T0000Z-110527T2015Z/
THOMAS GA-BROOKS GA-COLQUITT GA-
404 PM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL COLQUITT...NORTHWESTERN BROOKS AND NORTHEASTERN THOMAS
COUNTIES...

AT 359 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SPENCE
AIRPORT...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAND
HILL AND COOL SPRING

LAT...LON 3094 8382 3124 8380 3123 8358 3089 8367
TIME...MOT...LOC 2004Z 271DEG 26KT 3110 8367

$$



LERICOS
559 
WWUS52 KTAE 272013
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT FRI MAY 27 2011

GAC027-071-275-272022-
/O.EXP.KTAE.SV.W.0100.000000T0000Z-110527T2015Z/
THOMAS GA-BROOKS GA-COLQUITT GA-
413 PM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLQUITT...
NORTHWESTERN BROOKS AND NORTHEASTERN THOMAS COUNTIES WILL EXPIRE AT
415 PM EDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3094 8382 3124 8380 3123 8358 3089 8367
TIME...MOT...LOC 2012Z 271DEG 26KT 3110 8360

$$



LERICOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:27 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 27, 10:27 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EDT FRI MAY 27 2011

.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A 1012 MB LOW NEAR
ATLANTA...WITH A TRAILING COLD FRONT THROUGH THE WESTERN FL PANHANDLE
BENDING WESTWARD AS A QUASI-STATIONARY FRONT ALONG THE GULF COAST.
REGIONAL RADARS SHOWED SCATTERED SHOWERS AND A FEW THUNDERSTORMS
DEVELOPING IN THE WARM...MOIST...ONSHORE FLOW AHEAD OF THIS FRONT.
VAPOR IMAGERY AND UPPER AIR DATA SHOWED A TROUGH MOVING SLOWLY
EAST OVER GA AND FL. THIS TROUGH WILL MOVE EAST OF OUR FORECAST
AREA LATER TODAY...SO WE WILL SOON LOSE THE LARGE SCALE RISING
MOTION. THE COLD POOL ALOFT WILL ALSO CONTINUE TO MOVE AWAY.
ALREADY THE 12 UTC KTAE SOUNDING SHOWED WEAKER MID LAYER LAPSE
RATES COMPARED TO 24 HOURS AGO...MAKING THE THREAT OF LARGE HAIL
OR DAMAGING WINDS LESS LIKELY TODAY (ESPECIALLY GIVEN THE WEAK
WINDS ALOFT). THE LATEST HIGH- RES NWP GUIDANCE FORECASTS SCATTERED
THUNDERSTORMS TO BE PRIMARILY FOCUSED WEST OF THE
APALACHICOLA/CHATTAHOOCHEE RIVERS THROUGH EARLY AFTERNOON...THEN
ACROSS SOUTH CENTRAL GA LATER THIS AFTERNOON AND EARLY EVENING AS
DEEP LAYER MOISTURE LESSENS FROM WEST TO EAST.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE AND WEAKENING SURFACE TROF ARE
MOVING EASTWARD ACROSS THE TRI-STATE AREA TODAY...ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. THE GREATEST THREAT OF SHOWERS
AND STORMS WILL SHIFT EASTWARD OF THE EASTERN FLORIDA PANHANDLE AND
SOUTHEAST ALABAMA BY EARLY AFTERNOON...AND END ACROSS THE REMAINDER
OF THE AREA BY LATE EVENING. ANY SHOWERS AND STORMS WILL BE
ACCOMPANIED BY BRIEF PERIODS OF MVFR CEILINGS AND VISIBILITIES...AND
POSSIBLE WIND GUSTS OF 25 TO 30 KNOTS AND SMALL HAIL. OTHERWISE...
DAYTIME WINDS WILL BE GENERALLY SOUTHWEST 5 TO 10 KNOTS...BECOMING
NEAR CALM AFTER SUNSET. EXPECT WIDESPREAD IFR CONDITIONS TO DEVELOP
ACROSS THE AREA AFTER MIDNIGHT...AND PERSIST INTO THE MID MORNING
HOURS ON SATURDAY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, May 27, 3:09 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 AM EDT FRI MAY 27 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-281100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
309 AM EDT FRI MAY 27 2011 /209 AM CDT FRI MAY 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE TRI-STATE AREA TODAY AS A WEAKENING COLD FRONTAL
BOUNDARY MOVES INTO THE REGION AND DISSIPATES. DESPITE THE WEAK
BOUNDARY...A FEW OF THE STORMS COULD BE STRONG WITH GUSTY
WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL SINCE THE
ATMOSPHERE WILL REMAIN QUITE UNSTABLE. A FEW SHOWERS AND STORMS
COULD LINGER INTO THE EVENING HOURS ACROSS EASTERN SECTIONS OF THE
REGION...WITH LITTLE CHANCES FOR RAIN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Special weather statement, May 27, 3:11 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT FRI MAY 27 2011

GAZ145-146-157-158-271945-
THOMAS GA-MITCHELL GA-COLQUITT GA-GRADY GA-
311 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COLQUITT...
GRADY...MITCHELL AND THOMAS COUNTIES...

* UNTIL 345 PM EDT

AT 308 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 32 MILES SOUTH OF ALBANY...OR NEAR PELHAM...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

ALSO...THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3132 8400 3105 8400 3093 8429 3113 8434
TIME...MOT...LOC 1910Z 242DEG 18KT 3112 8414

LERICOS
Special weather statement, May 27, 3:35 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT FRI MAY 27 2011

GAZ145-146-158-272030-
THOMAS GA-MITCHELL GA-COLQUITT GA-
335 PM EDT FRI MAY 27 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COLQUITT...
MITCHELL AND THOMAS COUNTIES...

* UNTIL 430 PM EDT

AT 331 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES EAST OF PELHAM...OR NEAR CENTER HILL...MOVING
EAST AT 30 MPH. THE TOWNS OF MOULTRIE...MURPHY AND COOLIDGE ARE IN
THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3124 8364 3091 8381 3101 8404 3125 8403
TIME...MOT...LOC 1933Z 270DEG 25KT 3110 8394

LERICOS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:11 PM EDTSpecial Weather StatementTAEMitchell34 min
May 27, 3:35 PM EDTSpecial Weather StatementTAEColquitt55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.